Antibiotic-Associated Diarrhea In Horses
Antibiotics can be life-saving for many horses, given to either treat a current infection (e.g., joint, soft tissue) or to prevent infection prior to surgery. Those antibiotics, however, can disrupt the normal, healthy population of microorganisms that make up the intestinal microbiome. In fact, antibacterial-induced dysbiosis (microbial imbalance) can result in antibiotic-associated diarrhea (AAD) that can potentially be as, or even more, life-threatening than the original infection.

“Virtually every antibiotic used in equine medicine has the potential for causing diarrhea due to dysbiosis,” said Carolyn Arnold, DVM, Dipl. ACVS, of Texas A&M University, during her presentation at the 2020 American Association of Equine Practitioners’ Convention, held virtually. “The bacteria being disrupted all have important biological functions that can, when interrupted, cause disease. Further, the diarrhea can develop not only with the start of antibiotic administration but also when the medication is discontinued.”

To more clearly identify which bacteria antibiotic therapy disrupts, Arnold and her colleagues compared data from horses that were treated with antibiotics and developed diarrhea to horses on the same antibiotics that did not develop diarrhea. As a control group, they also included data from healthy, nonhospitalized horses with no antibiotic or anti-inflammatory drug.

The team collected and analyzed naturally voided fecal samples for bacterial composition and abundance. They found:

  • Horses treated with antibiotics have significantly less diversity (fewer bacterial species) than healthy controls, and
  • Important differences in the type of bacteria in the fecal samples. Horses in the AAD group, for instance, had decreased Verrucomicrobia (a specific phylum of bacteria).

“Verrucomicrobia play an important role in the formation of the barrier between the contents of the lumen of the large intestine and the inner lining of the gut,” explained Arnold.

This layer is home to many “good” bacteria that fight off infection-causing bacteria, such as Salmonella spp., found in the intestinal contents. If this layer and its associated commensal (good) bacteria is disrupted, then the pathogenic (disease-causing) bacteria can cause diarrhea.

“This finding may represent a potential mechanism by which antibiotics induce colitis (inflammation of the colon) in horses,” said Arnold.

This information is especially important considering that anywhere from 22-94% of horses in a hospital setting can develop severe AAD resulting in mortality rates as high as 50%.